Tennessee, 2007

Flash Flood in Tennessee, June 25, 2007

June 25, 2007 · NWS MRX · 1 event in 1 county or zone

Thunderstorm produced heavy rain in downtown Newport, TN causing flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Thunderstorm produced heavy rain in downtown Newport, TN causing flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 25, 1:33 PM EST, 57 minutes earlier.

Area forecast discussion, Jun 25, 1:33 PM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
233 PM EDT MON JUN 25 2007

.DISCUSSION...A WARM MOIST...IN OTHERWORDS MORE TYPICAL
SUMMERTIME...AIRMASS HAS SETTLED OVER THE REGION BRINGING MORE
TYPICAL AFTERNOON AND EVENING PULSE THUNDERSTORMS. WITH THE
INSTABILITY OF THE ATMOSPHERE AND WITH SOME DRY AIR ALOFT TO HELP
INTENSIFY STORMS...EXPECT SOME OF THESE THUNDERSTORMS TO BECOME
SEVERE. HAVE TWEAKED POPS JUST SLIGHTLY UPWARDS AND HAVE CHANGED
WORDING THROUGH NEXT SEVERAL DAYS FROM CHANCE TO SCATTERED TO
REFLECT REALITY.

IN THE LONGER TERM...A STRONG UPPER TROF AND SURFACE FRONT LOOKS
GOOD TO MOVE THROUGH THE REGION ON FRIDAY INCREASING THE CHANCE OF
STORMS.  HAVE INCREASED POPS TO THE 50S RANGE AND WOULD NOT BE
SURPRISED IF THAT INCREASED FURTHER AS TIME PROGRESSES.

AFTER THE FRONT MOVES THROUGH ON FRIDAY NIGHT DRIER AIR COMES INTO
PLAY AND HAVE LOWERED POPS BEHIND THE SYSTEM.  TEMPERATURES WILL SEE
A LITTLE MODIFICATION POST FRONTAL BUT NOT MUCH.

GUIDANCE NUMBERS THROUGH THE PERIOD APPEAR REASONABLE SO DID NOT
DEVIATE MUCH.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  69  91  70  91  70 /  30  30  30  20  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  66  91  68  91  69 /  30  30  30  20  10
OAK RIDGE, TN  67  94  67  92  69 /  30  20  20  20  10
TRI CITIES AIRPORT, TN  63  90  62  90  66 /  30  20  20  20  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

HW
Hazardous weather outlook, Jun 25, 4:00 AM EST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT MON JUN 25 2007

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-260900-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
500 AM EDT (400 AM CDT) MON JUN 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN
THIS AFTERNOON AND EVENING. A FEW ISOLATED THUNDERSTORMS MAY BECOME
SEVERE...PRODUCING DAMAGING WINDS UP TO 60 MPH...LARGE HAIL UP TO THE
SIZE OF QUARTERS...AND LOCALLY HEAVY RAINFALL OF ONE TO TWO INCHES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED SEVERE THUNDERSTORMS WITH DAMAGING WINDS...LARGE HAIL AND
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE THROUGHOUT MOST OF THE
WEEK...MAINLY DURING THE AFTERNOON AND EVENING HOURS. A COLD FRONT
WILL APPROACH THE REGION LATER IN THE WEEK...INCREASING THE COVERAGE
OF STRONG TO SEVERE THUNDERSTORMS ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT DIFFERENT PLACES THROUGHOUT THE
WEEK.

DMG

In the hours before

Special weather statement, Jun 25, 12:26 PM EST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
126 PM EDT MON JUN 25 2007

TNZ071-072-251815-
BLOUNT SMOKY MOUNTAINS-NW BLOUNT-
126 PM EDT MON JUN 25 2007

...A STRONG THUNDERSTORM WAS AFFECTING BLOUNT COUNTY...

AT 122 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES NORTH OF FONTANA VILLAGE....MOVING
NORTHEAST AT 15 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE POSSIBLE WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
Special weather statement, Jun 25, 1:27 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
227 PM EDT MON JUN 25 2007

TNZ073-074-251900-
NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
227 PM EDT MON JUN 25 2007

...A STRONG THUNDERSTORM WAS AFFECTING SEVIER COUNTY...

AT 224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SEVIERVILLE....MOVING NORTH AT 15 TO 20 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
Local storm report, Jun 25, 1:35 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
235 PM EDT MON JUN 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     ANDREWS                 35.20N 83.82W
06/25/2007                   CHEROKEE           NC   LAW ENFORCEMENT

            0NE TREE DOWN AT ANDREWS. NUMEROUS POWER LINES DOWN
            COUNTYWIDE. REPORTED BY DISPATCH.

&&

GRC
Special weather statement, Jun 25, 1:41 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
241 PM EDT MON JUN 25 2007

TNZ069-251930-
KNOX-
241 PM EDT MON JUN 25 2007

...A STRONG THUNDERSTORM WAS AFFECTING KNOX COUNTY...

AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR EAGLETON VILLAGE....MOVING NORTH AT 10 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH...HAIL OF PEA TO LESS
THAN PENNY SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE
POSSIBLE WITH THESE THUNDERSTORMS. ANY FURTHER STRENGTHENING OF THESE
STORMS MAY REQUIRE ISSUANCE OF A WARNING.
Local storm report, Jun 25, 2:06 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
306 PM EDT MON JUN 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0221 PM     TSTM WND DMG     JELLICO                 36.58N 84.13W
06/25/2007                   CAMPBELL           TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN IN AND AROUND JELLICO. REPORTED BY
            JELLICO POLICE DEPT.

&&

GRC
Special weather statement, Jun 25, 2:14 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
314 PM EDT MON JUN 25 2007

TNZ039-252015-
HAMBLEN-
314 PM EDT MON JUN 25 2007

...A STRONG THUNDERSTORM WAS AFFECTING HAMBLEN COUNTY...

AT 310 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WHITE PINE....MOVING NORTHEAST AT 15 MPH.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

The radar

The Knoxville radar (KMRX), 31 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cocke

When
June 25, 2:30 PM EST to 3:30 PM EST
Where
Cocke County, Newport
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.950, -83.180

High water closed East Broadway Street, Main Street, and McMahan Avenue. Water also partially flooded a local bank.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2007Every state in 2007This day in weather historyWarnings in Tennessee, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39629.